Medical questions & health advice by board certified doctors
"Does high blood pressure cause nosebleeds?"
My friend told me the last 5 days in a row have nosebleeds every morning. She have high pressure & taking meds for it. Is that normal or not?
Nosebleeds are never normal, but are usually never associated with high blood pressure, or high blood pressure medications. Nose bleeds can have many different causes. The most common cause is trauma to the nose itself. This can be from blunt trauma (such as getting punched or falling into a wall) or from picking. Another cause of nose bleeds is dry air. If people breath dry air especially at night, this can make that anterior (forward most) blood vessels more likely to break and bleed. Finally, a common cause of nose bleeds is the use of blood thinning medications (often combined with one of the above two). Examples include warfarin (also called coumadin), plavix, and dabigatran. These medications may be associated with nose bleeds. If your friend is having recurrent nose bleeds, then she should schedule an appointment with an ear nose and throat doctor. This is the type of physician who will be most equipped to examine the nose and determine the location of the bleed. In addition, he or she can review your friend's list of medications to make sure there is no medications that could be the cause of these bleeds. Finally, the ENT doctor may want to do some simple blood tests to make sure she doesn't have a bleeding disorder.
Need more info?See an ear nose-throat-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.